Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Numbness in hands and legs
May 29, 2006

A relative in Africa is on HAART for 1 year now. He is complaining of numbness in his hand and leg as well as serious asthma (emphysema?) What is the likely prognosis and do you recommend a particular medication if the lab tests proove he does have emphysema.

Response from Dr. Daar

I am not a specialist in emphysema, but the diagnosis is usually made with pulmonary function tests and I would encourage him, if at all possible, to seek out the attention of a good primary care doctor with expertise in this area or a pulmonologist.

With regards to the numbness in his hand and leg, this may be related to the antiretrovirals or any one of a number of other conditions. These symptoms are often referred to as peripheral neuropathy. Of the antiretrovirals it is most commonly associated with stavudine (D4T, ZeritTM) use, and somewhat less so with didanosine (ddI, VidexTM). Drug-related neuropathy usually presents with symptoms initially in both feet and then both hands. If drug-induced neuropathy is suspected consideration should be given to modifying the regimen if it includes drugs like D4T or ddI. This should be discussed with the primary provider since there are many other potential causes of these kinds of symptoms that must also be considered. In fact, if his symptoms are truly limited to one hand and one leg, as implied in your post, it is unlikely that this is from antiretroviral drugs and other causes should be explored.

Best, Eric


Previous
hep b meds
Next
My latest update

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement